Texas, 2015

High Wind in Texas, May 16, 2015

May 16, 2015 · NWS MAF · 1 event in 1 county or zone

A potent upper trough passing by to the north of the region resulted in high winds in the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A potent upper trough passing by to the north of the region resulted in high winds in the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 16, 10:29 AM MST, 50 minutes earlier.

Area forecast discussion, May 16, 10:29 AM MST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1229 PM CDT Sat May 16 2015

.AVIATION...
18Z TAF issuance...
No major aviation concerns for the next 24 hours, VFR conditions
will prevail at all terminals. Currently have SW winds increasing
across most areas and expect gusts to continue through early
evening. High winds across the Guadalupe Mountains may result in
pockets of turbulence near this area through this afternoon.
Otherwise, winds will diminish after sunset.

&&

PREV DISCUSSION... /ISSUED 354 AM CDT Sat May 16 2015/

DISCUSSION...
Potent upper level storm system centered near the Four Corners
region will barrel eastward today toward the Central Plains by
this evening. Dryline currently across the eastern slopes of the
mountains will surge eastward today as mid level flow increases
and becomes more westerly. Isolated thunderstorms can not be ruled
out across the extreme eastern Permian Basin today ahead of the
dryline. The bigger concern will be the wind as strong winds are
expected in the Guadalupe Mountains and windy conditions expected
across much of the plains of southeast New Mexico and much of west
Texas. A High Wind Warning continues today for the Guadalupe Mountains
and a Wind Advisory is in effect this afternoon for the southeast
New Mexico Plains and much of west Texas. Weak Pacific cold front
associated with the upper system will move southeast through the
forecast area tonight. Will continue the slight chance to chance
of thunderstorms tonight across the extreme eastern Permian Basin
and lower Trans Pecos where the deeper moisture and low level
convergence will be maximized for the longest period of time
along the front.

In the wake of this system southwesterly flow aloft will return
Sunday. This should allow the dryline to surge again toward the
eastern Permian Basin and lower Trans Pecos by late afternoon and
then retreat toward the mountains again Sunday night. Will continue
a slight chance of thunderstorms across the eastern Permian Basin
and lower Trans Pecos near the sloshing dryline Sunday and Sunday
night.

Thunderstorm chances will continue every day next week for most
areas due to an endless series of Pacific storm systems tracking
east across the Rockies and western Plains. These upper level
systems will interact with a moist and unstable airmass across
west Texas and southeast New Mexico. Some of the medium range
guidance is suggesting the possibility of occasional heavy rain
and flash flooding possible.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WIND ADVISORY until 6 PM MDT this evening FOR THE FOLLOWING
     ZONES... Central Lea County...Eddy County Plains...Northern
     Lea County...Southern Lea County.

     HIGH WIND WARNING until 9 PM MDT this evening FOR THE FOLLOWING
     ZONES... Guadalupe Mountains of Eddy County.

TX...WIND ADVISORY until 7 PM CDT this evening FOR THE FOLLOWING
     ZONES... Andrews...Borden...Davis/Apache Mountains Area...
     Dawson...Ector...Gaines...Glasscock...Howard...Loving...
     Marfa Plateau...Martin...Midland...Mitchell...Reeves County
     and Upper Trans Pecos...Scurry...Van Horn and Highway 54
     Corridor...Ward...Winkler.

     HIGH WIND WARNING until 9 PM MDT this evening FOR THE FOLLOWING
     ZONES... Guadalupe Mountains.

&&

27

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, May 16, 4:05 AM MST, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
605 AM CDT SAT MAY 16 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-171115-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
605 AM CDT SAT MAY 16 2015 /505 AM MDT SAT MAY 16 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

STRONG TO MARGINALLY SEVERE THUNDERSTORMS ARE POSSIBLE IN THE FAR
EASTERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS THIS
AFTERNOON AND EVENING.

HIGH WINDS ARE EXPECTED IN THE GUADALUPE MOUNTAINS LATE THIS
MORNING INTO THIS EVENING. A HIGH WIND WARNING IS IN EFFECT.

STRONG WINDS ARE ALSO EXPECTED ACROSS THE SOUTHEAST NEW MEXICO
PLAINS...NORTHERN PERMIAN BASIN...UPPER TRANS PECOS...AND DAVIS
MOUNTAINS AREAS FROM LATE THIS MORNING THROUGH EARLY THIS EVENING.
A WIND ADVISORY IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE THREAT OF THUNDERSTORMS WILL SHIFT EAST AND SOUTH THROUGH THE
WEEKEND...BUT THE CHANCE OF THUNDERSTORMS RETURNS AREA-WIDE MONDAY
THROUGH TUESDAY NIGHT. HEAVY RAINFALL WILL BE THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
May 16, 11:19 AM MST to 6:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569358.